Impulse-Control Problems Associated with Aripiprazole
The U.S. Food and Drug Administration (FDA) have issued a warning for the antipsychotic drug aripiprazole, which includes Abilify, Maintena, Aristada, and generics. The drug may cause uncontrollable urges to gamble, binge eat, shop, and have sex.
About the Drug Aripiprazole
The drug is used to treat certain mental disorders ranging from schizophrenia, bipolar disorder, Tourette’s, and irritability in association with autism
It may also be used in combination with antidepressants, and can decrease hallucinations and other psychotic symptoms. It can also stabilize mood, improve depressions, and decrease the tics of Tourette’s.
According to the FDA Adverse Event Reporting System, since 2002 there have been a total of 184 reported cases that associated aripiprazole with impulse-control problems. Pathological gambling was the most common. There may be more cases, as there were about 1.6 million patients receiving the prescription during 2015.
When it comes to these impulse-control cases, patients had no prior history of the behavior, and the uncontrollable urges ceased when the dose or discontinuation of the drug occurred.
Important Information on Aripiprazole
Pathological gambling is listed as a reported side effect, but that is not the extent of the impulse-control risk. There have been other compulsive behaviors identified, such as compulsive eating, shopping, and sexual actions. There will now be new warnings listing these realized side effects.
When it comes to patients and caregivers, they should be alert for these possible uncontrollable urges while taking the medication. If you or a family member experience any of the behaviors listed, it is important to talk to a health care professional.
Health care professionals should make sure patients and caregivers are well aware of the risks the medication poses. Any new or increased uncontrollable urges should be closely monitored while being treated with aripiprazole. Family history of disorders should be taken into consideration, and the reduction of the dose or discontinuation of the medication should be considered if these behaviors arise.